Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 27, NWS Albuquerque, NM

August 7, 20164 counties in New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2016, 2:09 PM MDT for 4 counties in New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 2:09 PM MDT (20:09 UTC)
Expired
Aug 7, 2016, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS55 KABQ 072009
FFWABQ
NMC028-039-043-049-072300-
/O.NEW.KABQ.FF.W.0027.160807T2009Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO...
  SOUTH CENTRAL RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO...
  NORTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 500 PM MDT
    
* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAUGES INDICATED A SLOW MOVING THUNDERSTORM
  PRODUCING VERY HEAVY RAIN IN THE UPPER REACHES OF GUAJE AND SANTA
  CLARA CANYONS. FLASH FLOODING IS LIKELY DOWNSTREAM THROUGH
  ALL OF SANTA CLARA CANYON AND GUAJE CANYON. 

* LOCATIONS IMPACTED INCLUDE...
  LOS ALAMOS AND SANTA CLARA PUEBLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
      3603 10617

$$

GUYER
2 follow-up statements
172 
WGUS75 KABQ 072109
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN AUG 7 2016

NMC028-039-043-049-072300-
/O.CON.KABQ.FF.W.0027.000000T0000Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-RIO ARRIBA-SANTA FE-SANDOVAL-
309 PM MDT SUN AUG 7 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHWESTERN LOS ALAMOS...SOUTH CENTRAL RIO ARRIBA...NORTHWESTERN
SANTA FE AND NORTHEASTERN SANDOVAL COUNTIES...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. RADAR ESTIMATED A LARGE
AREA OF OVER 3 INCHES OF RAIN FELL IN THE UPPER REACHES OF GUAJE
CANYON AND PARTS OF SANTA CLARA CANYON. A FLOOD WAVE IS LIKELY
SURGING DOWN GUAJE CANYON AND WILL TAKE ANOTHER HOUR OR 2 TO REACH
DIVERSION STRUCTURES ALONG HIGHWAY 502 NEAR THE TOTAVI PHILIPS 66
GAS STATION.

LOCATIONS IMPACTED INCLUDE...
GUAJE CANYON NEAR LOS ALAMOS.
SANTA CLARA CANYON ABOVE SANTA CLARA PUEBLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
      3603 10617

$$

GUYER
465 
WGUS75 KABQ 072256
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
456 PM MDT SUN AUG 7 2016

NMC028-039-043-049-072302-
/O.EXP.KABQ.FF.W.0027.000000T0000Z-160807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-RIO ARRIBA-SANTA FE-SANDOVAL-
456 PM MDT SUN AUG 7 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA...NORTHWESTERN SANTA FE AND NORTHEASTERN SANDOVAL
COUNTIES WILL EXPIRE AT 500 PM MDT...

AS OF 450 PM MDT...FLOODING HAD NOT BEEN OBSERVED WITHIN GUAJE
CANYON AT THE HIGHWAY 502 BRIDGE NEAR PHILIPS 66. THERE IS STILL
SOME POTENTIAL THAT WATER MAY INCREASE ALONG GUAJE CANYON ROAD
THROUGH LATE THIS AFTERNOON...HOWEVER THE FLASH FLOOD WARNING WILL
BE ALLOWED TO EXPIRE FOR NOW.

LAT...LON 3598 10608 3588 10615 3592 10644 3601 10644
      3603 10617

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:56 AM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 11:56 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1156 AM MDT SUN AUG 7 2016

.AVIATION...
18Z TAF CYCLE
Storm coverage will be a little less compared to yesterday
although impacts are still expected at most of the terminal sites.
Used VCSH/VCTS for periphery impacts mid afternoon to mid evening.
Used tempo's with gusty wind to narrow in on the best chance for
impacts. Some of the storms will contain heavy rain but the
footprint should be a bit smaller thus reducing the threat at
actual terminal sites. Thus did not project reduced vis or cig.
However, some mtn top obscd will ocnl occur. Lessening activity
after 06z although there is some conflict in the modeling related
to this trend. Gusty outflow wind between 30-40 kt appears to be
the main threat tdy besides lightning.

50

&&

.PREV DISCUSSION...304 AM MDT SUN AUG 7 2016...
.SYNOPSIS...
Today will be very similar to yesterday, with more storms
developing over the higher terrain then moving east or northeast
across adjacent highlands into valleys by late day. Some storms
may produce locally heavy rainfall with localized flash flooding
possible. The next major thunderstorm uptick will come Wednesday
into Thursday when tropical moisture will stream north from the
eastern Pacific Ocean across Mexico and into the Desert Southwest.
Drier air will move in from the west Friday and rain chances will
shift to favor the eastern plains of New Mexico. High pressure is
forecast to build over the state next weekend leading to warmer
temperatures and storms favoring the higher terrain.

&&

.DISCUSSION...
Today is looking very similar to yesterday with the upper high
centered over west Texas or southeast New Mexico. PWATs will
continue above normal, but storm motion will be 5 mph or so slower
than yesterday. Will continue with a mention of locally heavy
rainfall for central and southern portions of the CWFA through
this evening. The upper high expands over the state on Monday,
leading so slower storm motion, but with a little less moisture
available as drier air filters in from the west.

Tuesday is a transition day as the upper high begins to retreat
east and a fairly deep west coast trough develops, allowing
moisture to stream north into the Desert Southwest. Moisture
advection will begin Tuesday, but won't really kick-in until
Tuesday night. By early Wednesday, the upper high will be well
east of New Mexico with a trough over California and a well-
developed Monsoon moisture plume in place and a bit of a tropical
tap. In fact, the 00z GFS shows the PWAT at KABQ increasing to
near 1.30" by Wednesday which would be near record highs for the
calendar day. Increased PoPs for Wednesday from previous forecast
cycle and this trend is likely to continue. An active thunderstorm
period to continue Wednesday night into Thursday before trending
down as the aforementioned trough progresses east across the
Rockies and brings drier air into western New Mexico. A backdoor
front will follow behind the trough ejecting into the plains late
Friday into Saturday, favoring the eastern half for storms going
into the weekend.

11

&&

.FIRE WEATHER...
No significant critical fire weather periods are expected over the
next several days. A regime similar to yesterday will stay in place
today as high pressure aloft stays in TX an axis of deep subtropical
moisture remains stretched along a SW to NE oriented axis over NM.
Thus, the wet pattern will persist today over most zones of the
forecast area. Once again the high atmospheric moisture content,
recent wetting rains, and high dewpoints are yielding excellent
morning humidity values over all but the east central plains of NM.
The drier start in the east central plains will allow temperatures
to climb slightly above normal, but elsewhere the moisture will act
to moderate temperature values. Wetting rainfall potential will
again remain high this afternoon and into the evening, especially
from the west central mountains/highlands stretching to the central
and northeastern zones where the deepest moisture will be. Similar
to yesterday a surface boundary will remain draped across eastern
CO, only partially invading the far northeast corner of NM, that is
Union county. Minimum humidity values will generally range from 30
percent upward to 50 percent over the higher terrain this afternoon,
with lower values near 20 percent in the east central plains.

On Monday, high pressure shifts back to the west into NM, and this
will temporarily pose an interruption to the stream of moisture over
NM, mostly in the northwest to west central sections of NM where
dewpoints/humidity will fall some during the day. Still, a healthy
crop of scattered storms will still be common in most zones, with
more numerous cells over the higher terrain and more isolated
coverage in the east central plains. Temperature rises of a couple
degrees could spell a slight reduction in minimum humidity values
Monday afternoon.

The upper level high will start shifting back east on Tuesday, but
the moisture plume will still be somewhat broken with no storms
expected in the northwestern lowland zones and generally less
coverage in other zones elsewhere. Still, wetting rainfall will be
scattered about the forecast area Tuesday.

High pressure aloft re-establishes itself farther east on Wednesday,
while a Pacific trough comes inland to the Great Basin. This will
ultimately allow the deeper subtropical moisture to overtake the
western half of NM. Consequently, higher storm chances have been
built into the forecast for Wednesday. The aforementioned trough
passes over the spine of the Rockies on Thursday, dragging some
drier westerly flow into northern NM, and this could limit storms
some. This drier westerly flow will continue eroding the subtropical
moisture plume over NM into Friday, but the attention will turn to a
back door front invading from the northeast. Currently the GFS model
is not too jazzed about bringing in any additional low level
moisture on Friday, however the European model is. Given the season
and recent trends, have opted to steer dewpoint/RH forecast toward
the more moist solution with scattered storms being supported,
mostly in the eastern NM zones Friday and Saturday. Since the Haines
forecast is based upon the GFS model, its higher values of 4 to 6 on
Friday and Saturday may be a bit inflated compared with the current
dewpoint/precipitation forecast.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 7, 5:56 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT SUN AUG 7 2016

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR
LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...MAINLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT UPTICK IN THUNDERSTORM COVERAGE IS FORECAST FOR
WEDNESDAY INTO THURSDAY WITH LOCALLY HEAVY RAINFALL AND POTENTIAL
FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:04 PM MDTAreal Flood AdvisoryABQSanta Fe116 min
Aug 6, 6:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe113 min
Aug 6, 7:23 PM MDTAreal Flood AdvisoryABQUnion112 min
Aug 6, 10:05 PM MDTAreal Flood AdvisoryABQCatron115 min
Aug 7, 1:00 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval3 hr
Aug 7, 1:35 PM MDTAreal Flood AdvisoryABQLos Alamos, Santa Fe115 min
Aug 7, 1:49 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Aug 7, 1:58 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 7, 2:15 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Aug 7, 2:32 PM MDTFlash Flood WarningABQSan Miguel118 min
Aug 7, 2:42 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 7, 2:53 PM MDTAreal Flood AdvisoryABQLincoln112 min
Aug 7, 3:34 PM MDTSpecial Weather StatementABQUnion26 min
Aug 7, 3:40 PM MDTFlash Flood WarningABQMcKinley110 min
Aug 7, 4:12 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 7, 5:58 PM MDTAreal Flood AdvisoryABQCibola92 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.